Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 12, NWS El Paso, TX

September 5, 2021Otero County, New Mexico

NWS El Paso, TX issued this flash flood watch at Sep 5, 2021, 7:18 AM MDT for Otero County, New Mexico. It took effect at Sep 5, 2021, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 7:18 AM MDT (13:18 UTC)
In effect from
Sep 5, 2021, 12:00 PM MDT
Expired
Sep 5, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WGUS64 KEPZ 051318
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
718 AM MDT Sun Sep 5 2021

NMZ414>416-060300-
/O.NEW.KEPZ.FF.A.0012.210905T1800Z-210906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
718 AM MDT Sun Sep 5 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for a portion of south central New Mexico, 
  including the following areas, East Slopes Sacramento Mountains 
  Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West 
  Slopes Sacramento Mountains Below 7500 Feet.

* From Noon MDT today through this evening.

* The Sacramento Mountains will be a focus for storms today. Over 
  the past 2 days, portions of Sacramento Mountains have received 
  (radar estimated) 1-3 inches of rainfall. This antecedent 
  rainfall, along with the potential for accumulating precipitation 
  this afternoon, can quickly lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 5, 5:59 AM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 5, 5:59 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
559 AM MDT Sun Sep 5 2021

.AVIATION...12Z TAF CYCLE
VFR conditions are expected at all terminals through the period.
Winds will generally be easterly to southeasterly and will be 10KT
or less outside of any outflows from thunderstorms which can
create gusty and erratic winds. Monsoonal thunderstorms are
expected to fire off yet again today around 18Z and lowland storms
are expected later in the evening. VCTS is possible at all
terminals today, but better confidence for terminals that will see
a thunderstorm this afternoon are KLRU and KDMN. Thunderstorm
activity should taper off into the evening to create calm
conditions.

&&

.PREV DISCUSSION...442 AM MDT Sun Sep 5 2021...

.SYNOPSIS...
Today will be our last decent chance at rain before precipitations
chances start to shut off tomorrow. Mountains regions will see
scattered storms, and lowlands can expect isolated chances. Some
storms could produce small hail and heavy rain. Monday and
Tuesday mountains zones may see an isolated shower or two. By
Wednesday, we could be rain free across the region through
Friday. High temperature on Sunday will run a little below
average, but then highs for the rest of the week will run right
near what we expect for this time of year.

&&

.DISCUSSION...
.SHORT TERM...Sunday and Sunday night...
High pressure continues to build over the CA/NV border which will
continue to allow upper-level northerly flow pushing moisture into
the CWA. This will be our last, decent shot at afternoon monsoonal
tstorms for the area this week as high pressure begins to dominate.
PW values in the lowlands this afternoon will range from 1.2 to
1.3 inches and lesser amounts will be found in the northern half
of the CWA as drier air begins to filter in. This will be enough
moisture to continue monsoonal convection today which will
initiate orographically through the higher terrain and any
outflows that form will provide enough lift for lowland storms.
There is a small potential for some marginal hail today for
eastern zones as a shortwave passes through. Pockets of bulk
shear around 25-30kts will flow through the region and CAPE will
be in the mid- hundreds, upwards of around 1000 J/kg. However,
confidence is not high as ingredients are not widespread.
Otherwise, thunderstorm activity will taper off after sunset.

The higher terrain is forecasted to get the bulk of the accumulating
precipitation, like usual. However, flash flooding is a concern in
the Sacramento Mtns today as they have received plentiful rain
over the past few days, with a few areas receiving 2-3"(+)
yesterday alone. PW values are not ideal, but will be right around
average (1 inch). Storm motions are slightly faster than
yesterday (forecasted values of 7.5 kts give or take) but any
additional rainfall will increase flooding flooding concerns for
this area. A flash flood watch will be issued.

&&

.LONG TERM...Monday through Saturday...
High pressure located over Nevada by Monday is going to have the
biggest influence over the Borderland's sensible weather this week
as it slowly meanders into New Mexico by Friday. This high will
advect drier air into the region, shutting down rain chances
especially starting midweek.

Starting off with Labor Day: it's shaping up to be a great day
overall with light wind, high temperatures at or just below
seasonal average (lowland upper 80s/low 90s), and partly cloudy
to mostly clear skies. Precipitable water values will drop to
about 1.0" or below, which is right around the climatological norm
for this time of the year. Storm chances will be isolated at
best, and limited to the mountain ranges; possible eastern Otero
and Hudspeth counties as well. Though convective allowing models
keep activity out of the region overall.

Tuesday, the drying trend continues, however there is slight model
disagreement on placement of the better moisture -- will it be
pushed south as the deterministic GFS suggests, or will it stick
around part of the forecast area as the ECMWF and NAM suggests?
Regardless, without a good trigger for storms, the best chances will
remain in the mountain regions however limited they may be.

On Wednesday, the upper high will be located over the Four
Corners region, and will push south into New Mexico by Friday. PW
values will drop to 0.6 to 0.8" in general area-wide, which is
below average and hard to get storms to form without some form of
upper level lift. Speaking of - air will be doing the exact
opposite: Subsidence (sinking air) associated with the high will
suppress storms development overall through the rest of the
period. Temperatures will only deviate a degree or two each day
this week, with highs staying at or just below seasonal average.

&&

.FIRE WEATHER...
Today will be the last day for decent rainfall chances until we
enter a relatively drier period for the week. MinRH's will be 40-50%
today and will continue to drop as we push further in the week.
Temperatures will be below normal today, but will settle into the
low 90s tomorrow through the rest of the week. Vent rates Sunday and
Monday will be Poor to Good.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 83  69  89  68 /  50  30   0   0
Sierra Blanca           86  63  81  62 /  50  20  20   0
Las Cruces              83  64  88  64 /  50  30   0   0
Alamogordo              83  63  88  64 /  70  20   0   0
Cloudcroft              62  46  65  47 /  70  30  20   0
Truth or Consequences   88  64  88  65 /  50  30   0   0
Silver City             79  59  80  60 /  60  40  10   0
Deming                  86  63  89  63 /  50  40   0   0
Lordsburg               89  64  88  65 /  40  40   0   0
West El Paso Metro      84  69  90  69 /  50  30   0   0
Dell City               85  63  87  63 /  50  20   0   0
Fort Hancock            84  67  90  66 /  50  20  10   0
Loma Linda              78  62  81  62 /  60  20  10   0
Fabens                  84  68  90  67 /  50  20   0   0
Santa Teresa            83  65  88  65 /  50  30   0   0
White Sands HQ          82  66  88  67 /  60  30   0   0
Jornada Range           82  64  86  64 /  50  30   0   0
Hatch                   85  63  88  64 /  50  30   0   0
Columbus                86  65  88  65 /  60  40   0   0
Orogrande               83  64  87  63 /  60  20   0   0
Mayhill                 72  52  75  53 /  70  30  20   0
Mescalero               73  51  76  52 /  70  30  20   0
Timberon                69  51  73  51 /  70  30  20   0
Winston                 80  52  82  52 /  60  30  10   0
Hillsboro               85  60  86  61 /  60  30   0   0
Spaceport               87  61  87  62 /  50  30   0   0
Lake Roberts            78  52  82  53 /  70  30  20  10
Hurley                  82  57  83  58 /  60  40   0   0
Cliff                   86  57  89  58 /  60  30  20   0
Mule Creek              84  59  85  60 /  50  30  20   0
Faywood                 81  59  83  60 /  60  40  10   0
Animas                  89  61  88  62 /  40  40   0   0
Hachita                 84  61  86  62 /  40  40   0   0
Antelope Wells          84  61  86  61 /  40  50  10  10
Cloverdale              80  59  83  60 /  40  50  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37/33/37
Hazardous weather outlook, Sep 4, 11:01 AM MDT, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Sat Sep 4 2021

NMZ401>417-TXZ418>424-051730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Sat Sep 4 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible through the
afternoon into the overnight hours. Slow storm movement,
especially over northern areas could lead to locally heavy rain
and flash flooding. A flash flood watch is out for the Sacramento
Mountains. In addition to the heavy rain, small hail and wind
gusts over 40 mph are possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Monday will continue the chance for showers and
thunderstorms although the trend will be downward as far as
coverage goes. Locally heavy rain will continue to be the main
threat and any area that has received significant rainfall
recently could see some flooding. Drier conditions will return by
Tuesday and continue through Friday as high pressure settles in
over the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any reports of
significant rainfall are appreciated.

26

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:13 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Sep 5, 11:52 AM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Sep 5, 12:27 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 5, 12:31 PM MDTSpecial Weather StatementEPZSierra29 min
Sep 5, 12:59 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 5, 1:13 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 5, 1:26 PM MDTSpecial Weather StatementEPZ34 min
Sep 5, 1:36 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 5, 1:40 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 5, 1:51 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 5, 1:57 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 5, 1:59 PM MDTSpecial Weather StatementEPZGrant31 min
Sep 5, 2:04 PM MDTSevere Thunderstorm WarningEPZGrant26 min
Sep 5, 2:14 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 5, 2:25 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 5, 2:38 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 5, 2:48 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 5, 2:59 PM MDTFlash Flood WarningEPZGrant3 hr
Sep 5, 3:01 PM MDTSpecial Weather StatementEPZSierra14 min
Sep 5, 3:05 PM MDTAreal Flood AdvisoryEPZGrant115 min
Sep 5, 3:20 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 5, 3:39 PM MDTSpecial Weather StatementEPZSierra36 min
Sep 5, 4:03 PM MDTAreal Flood AdvisoryEPZSierra117 min
Sep 5, 4:19 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 5, 4:36 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Sep 5, 4:42 PM MDTSevere Thunderstorm WarningEPZSierra33 min
Sep 5, 4:47 PM MDTFlash Flood WarningEPZGrant, Luna3 hr
Sep 5, 5:02 PM MDTAreal Flood AdvisoryEPZGrant118 min
Sep 5, 5:05 PM MDTSpecial Weather StatementEPZ25 min
Sep 5, 5:20 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 5, 5:25 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.